For reasons that remain somewhat mysterious to us, amlodipine (Norvasc) is one of the most popular blood pressure medications in the pharmacy. This calcium channel blocker lowers blood pressure in part by interfering with the flow of calcium into artery walls. This helps dilate blood vessels in the heart and throughout the body.
Amlodipine is perceived by many health professionals as a highly effective, low-risk medication. We estimate that nearly 14 million Americans swallow a pill containing amlodipine every day.
Drug Combinations containing Amlodipine:
Although this calcium antagonist is most frequently prescribed as a single pill, increasingly it is combined with other drugs. There is, for example, amlodipine plus an ACE inhibitor called benazepril. The brand name is Lotrel.
Amlodipine plus valsartan is called Exforge
Amlodipine plus olmesartan is Azor
Amlodipine plus aliskiren is Tekamlo
Amlodipine plus telmisartan is Twynsta
These combination products are designed to lower blood pressure more effectively than amlodipine alone. There is even a drug combo that combines the cholesterol-lowering drug atorvastatin with amlodipine. It is called Caduet.
What this means is that many patients are taking amlodipine and may not even realize it. Are there any downsides to this drug?
The FDA’s Official Info:
When you read the prescribing information for Norvasc you learn that
“NORVASC has been evaluated for safety in more than 11,000 patients in U.S. and foreign clinical trials. In general, treatment with NORVASC was well-tolerated at doses up to 10 mg daily. Most adverse reactions reported during therapy with NORVASC were of mild or moderate severity. In controlled clinical trials directly comparing NORVASC (N=1730) at doses up to 10 mg to placebo (N=1250), discontinuation of NORVASC due to adverse reactions was required in only about 1.5% of patients and was not significantly different from placebo (about 1%).”
That makes it seem as if Norvasc is super safe. Dig a little deeper, though, and you will see that over 10% of patients taking 10 mg daily develop edema or fluid retention. Dizziness, flushing, headache, sleepiness, fatigue and heart palpitations are also listed, but are not considered common complications of the drug.
The FDA has another category for side effects. It is what we refer to as the “LESS THAN 1%” rate. In other words, these are adverse drug reactions that are supposed to affect fewer than 1% of patients. The FDA states that “a causal relationship is uncertain.”
We also refer to this as the cover your derriere section. Should someone actually develop one of these seemingly rare side effects, both the company and the FDA can claim that it was listed along with dozens of other symptoms. But few health professionals take these side effects very seriously. After all, less than 1% seems almost trivial. It is unlikely that patients would be told about anything that affects less than 1%. But judging from our comment section, many people do experience some of these so-called rare side effects.
Although there is mention of “allergic reaction,” “pruritis” (also known as itching) and “rash,” these are not perceived as common or terribly worrisome. Our visitors would beg to disagree. Here are just a few comments:
Gary in New Zealand is suffering:
“I have been on 5 mg of amlodipine plus statins for two years. I suddenly developed an intense red spotty body rash (like measles). I also experienced muscular pains, tinnitus in both ears and diminished hearing.
“I have extreme fatigue (like sleeping sickness). I stopped all medication and now seem to be gradually recovering, but the rash persists. It’s been 8 weeks now since I stopped meds, so here’s hoping. I am in my 70’s and BP is still down around 120/70.”
Anne in Ohio also suffered a rash:
“I was put on mmlodapine besylate 5 mg once per day in January. I kept record of my BP and based on the fluctuations the doctor decided for me to take the 5 mg twice a day for a consistent reading on BP.
“At the end of February, after getting out of the shower, I noticed on my legs a series of pin dot red spots that looked like a rash. I didn’t think much about it but thought it could be a reaction to drug amlodapine.
“I was out of town for a week and during that time broke out in itching hives on arms, chest, thighs and buttocks. When home I promptly saw the doctor and he changed my medicine to lisinopril. After over 9 days on lisinopril, the itching and new break outs continue. I read where it takes 11.5 days to get Amlodipine out of system, also itching and hives can also be a side effect of lisinopril.
“So back to doctor who wants me to see a dermatologist for skin condition and thinks it is allergies. (I don’t even get poison ivy), so I refused as I know the cause is the mmlodapine and/or lisinopril. I am just waiting it out. I am a 68 year old female, vegetarian, walk/ jog 2 miles daily. I am very disgusted with the entire ordeal and wish I could lower BP naturally. So pleased to read other people’s similar experiences.”
Sally shared her husbands experience:
“My husband has been taking amlodipine 10 mg and he has had a rash for 2 years. It never clears up. His nurse told him her uncle was on amlodipine and he developed a rash which never went away. I will make sure his primary changes it to something else.”
Sylvie in Canada adds her story:
I have been on amlodipine for high pressure for a couple months first at 5 mg then at 10 mg. I developed eczema and a terrible rash a bit after taking the med. At night I feel palpitations, plus I have numbing of the fingers, hands arms.”
Perhaps rash is not as uncommon as we have been led to believe.
Other side effects associated with amlodipine include:
- Swollen ankles
- Fluid retention
- Peripheral neuropathy
- Skin rash
The ALLHAT Trial:
A fascinating study called ALLHAT (Antihypertensive and Lipid-Lowering Treatment to Prevent Heart Attack Trial) involving over 33,000 participants revealed some curious data. An inexpensive diuretic called chlorthalidone was just as effective as pricier drugs like lisinopril (Prinivil or Zestril) or amlodipine (Norvasc) when it came to reducing complications of hypertension such as kidney or cardiovascular problems. More important, however, this diuretic was better able to prevent heart failure (Archives of Internal Medicine, May, 2009).
Heart failure is a very serious condition. Elizabeth Taylor died from congestive heart failure and it is a difficult disease to treat. Because calcium channel blockers like amlodipine have been linked to a higher risk of heart failure (American Heart Journal, Jan, 2007), than diuretics like chlorthalidone, we think patients should be warned about this potential complication and other side effects associated with this medication.
One other word of caution. An article in the Canadian Medical Association Journal (Feb. 22, 2011) has reported that when calcium channel blockers like amlodipine are combined with certain antibiotics such as erythromycin (E-Mycin) or clarithromycin (Biaxin) that the result can be a precipitous drop in blood pressure. This is particularly problematic for older people as it can cause serious dizziness or shock and lead to some very dangerous cardiovascular complications. It can also increase the risk for falls.
More Stories from Visitors to this website.
Below you will find reports from readers. Feel free to add your own experience (positive or negative) with regards to amlodipine.
Vicki S and fatigue:
“I have always had a problem with any kind of medicine since I was young. I am now on only two medicines for BP: atenolol and amlodipine. I suffer severe headaches and debilitating flu like symptoms without the muscle aches. I experience dizziness to the point of being immobile.
“No doctor seems concerned or able to find anything to help. They just don’t want to deal with it.”
Tyler describes foot swelling and withdrawal:
“On my doctor’s advice I took 10mg of amlodipine along with Carvedilol for about a year to control high blood pressure. I am otherwise healthy.
“After my feet began swelling, I put up with it for as long as I could, but stopped when it became too painful to walk. So I called my doctor and told his nurse that I was stopping the two drugs, and asked if there was something else I could take.
“They called back and scheduled an appointment. When I saw the doctor a few days later, he said he would not prescribe a new drug at that time. HE NEVER MENTIONED ANY POSSIBLE PROBLEM FROM ABRUPTLY STOPPING THE AMLODIPINE. About 10 days later I developed extreme “rebound hypertension,” with BP soaring to as high as 220 over 118.
“Two weeks later, I am STILL struggling with high hypertension!! These doctors cause more problems than they solve by failing to give patients the info they need to make intelligent health decisions. Had I been warned, I would NOT have stopped the drugs abruptly, but sought advice on how to wean myself off of them.”
Jimmy smelled smoke:
“I noticed the past two years that my feet get really cold at night. I never linked it to my medications. I checked with my doctor, and he believed it could be a side effect of the amlodipine. In fact, he was having the same issue with the drug.
“I was also fascinated by the comment from someone who reported smelling cigarette smoke. I’ve noticed it as well. I thought someone may have been outside my home smoking, but never saw anyone. Now I suspect amlodipine.”
No one should EVER stop any medication without checking in with the prescriber. But please let your doctor know if you experience uncomfortable side effects. And share your experience with blood pressure medicine below in the comment section.